Format

Send to

Choose Destination
See comment in PubMed Commons below
Anticancer Res. 2014 Jul;34(7):3629-34.

Hepatitis B viral reactivation secondary to imatinib treatment in a patient with gastrointestinal stromal tumor.

Author information

  • 1University of California, San Francisco, School of Medicine. San Francisco, CA, U.S.A.
  • 2Departments of Anatomic Pathology, Urology and Radiation Oncology, University of California, San Francisco, CA, U.S.A.
  • 3University of California, San Francisco, Helen Diller Family Comprehensive Cancer Center, San Francisco, CA, U.S.A. andrewko@medicine.ucsf.edu.

Abstract

Hepatitis B virus (HBV) reactivation is a known risk in cancer patients receiving cytotoxic or immunosuppressive therapy; however, the risk associated with newer molecularly-targeted agents has not been well-quantified. Imatinib, a small molecule inhibitor directed against BCR-ABL, CKIT, and other tyrosine kinases, has been associated with HBV reactivation primarily in patients treated for chronic myelogenous leukemia. Herein we present the first reported case of a patient who developed HBV reactivation while receiving imatinib therapy for a gastrointestinal stromal tumor (GIST) in the adjuvant setting. This eventually resulted in fulminant liver failure and was effectively treated with living-related donor liver transplant and anti-viral medication. Currently, no guidelines exist for HBV screening prior to imatinib therapy. This report emphasizes the need for such guidelines and supports the idea that viral reactivation is a risk in all imatinib-treated patients, regardless of the underlying disease.

Copyright© 2014 International Institute of Anticancer Research (Dr. John G. Delinassios), All rights reserved.

KEYWORDS:

Gastrointestinal stromal cell tumor (GIST); hepatitis B; imatinib; reactivation

PMID:
24982379
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk